Arkansas, 2008

Flash Flood and Hail in Arkansas, May 25, 2008

May 25, 2008 · NWS TSA · 10 events in 4 counties and zones

Severe thunderstorms occurred across northwest Arkansas during the afternoon and evening hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northwest Arkansas during the afternoon and evening hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 2:06 PM CST, 14 minutes earlier.

Area forecast discussion, May 25, 2:06 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT SUN MAY 25 2008

.DISCUSSION...
ONGOING SEVERE WEATHER BEING AIDED BY PASSING MCV AND FUELED BY
STRONG INSTABILITY. THESE CONDITIONS REMAIN PRESENT INTO THE
EVENING HOURS WITH A GRADUAL EASTWARD SHIFT OF THE STORM
POTENTIAL. ATTENTION WILL THEN TURN TO ANY POSSIBILITY OF COMPLEX
MERGING FROM STORMS ALONG DRYLINE...HOWEVER THIS FEATURE REMAIN IN
FAR WEST TEXAS THUS ANY EFFECTS WOULD BE VERY LATE TONIGHT.
UNSEASONABLY WARM OVERNIGHT LOWS WILL CONTINUE.

FRONTAL BOUNDARY ACROSS KANSAS WILL SAG SLOWLY SOUTHWARD ON MONDAY
AS UPPER RIDGING FLATTENS...HOWEVER BULK OF STORMS DURING THE
AFTERNOON AND EVENING LOOK TO REMAIN OUT OF THE FORECAST AREA.
THUNDERSTORM CHANCES WILL INCREASE MONDAY NIGHT AS A LARGE MCS IS
LIKELY TO TRACK MAINLY TO OUR NORTH...HOWEVER THE SOUTHERN
PERIPHERY OF THIS COMPLEX WILL THREATEN NORTHERN PORTIONS OF THE
AREA.

MCS OUTFLOW AND EVENTUALLY THE TRUE SYNOPTIC FRONTAL BOUNDARY WILL
ENTER INTO THE AREA ON TUESDAY WITH AN EXPECTED INCREASE IN
THUNDERSTORM COVERAGE...HELD SOMEWHAT IN CHECK BY PREVAILING UPPER
RIDGE ALOFT. TEMPERATURES WILL RETURN TO NEARER LATE MAY NORMALS
BY MID WEEK. PENDING THE LOCATION OF THE EFFECTIVE
FRONT...THUNDERSTORM CHANCES ARE EXPECTED TO SHIFT SOUTH OF THE
AREA WEDNESDAY INTO THURSDAY.

THERMAL RIDGE RETURNS IN FORCE BY LATE WEEK AND SERVE AS A STRONG
CAP FOR THUNDERSTORM POTENTIAL...ALONG WITH AGAIN PUSHING
TEMPERATURES WELL ABOVE NORMAL. A COLD FRONT MAY ATTEMPT TO IMPACT
THE FORECAST AREA NEXT WEEKEND THOUGH CONFIDENCE IS NOT HIGH THAT
THE BOUNDARY WILL MAKE MUCH SOUTHWARD PROGRESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  93  73  87 /  20  20  20  30
FSM   71  91  71  91 /  20  10  10  20
MLC   74  90  73  88 /  10  10  10  20
BVO   71  90  69  86 /  30  20  30  30
FYV   68  86  69  85 /  30  10  10  30
BYV   70  86  69  85 /  30  20  10  40
MKO   72  89  70  87 /  20  10  10  20
MIO   73  89  71  85 /  30  30  30  40
F10   73  89  73  86 /  10  10  10  20
HHW   73  89  74  89 /  10  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....07
Hazardous weather outlook, May 25, 1:36 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT SUN MAY 25 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
236 PM CDT SUN MAY 25 2008

....TORNADO WATCH UNTIL 7 PM FOR PORTIONS OF EASTERN OKLAHOMA
   AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET....ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...FAR NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...FAR EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AS A
WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE MOIST AND UNSTABLE
AIRMASS IN PLACE ACROSS THE REGION. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS TO AROUND 70
MPH. IN ADDITION...WIND PROFILES WILL BE MARGINALLY FAVORABLE FOR A
RISK OF TORNADOES SHOULD A SUSTAINED SUPERCELL DEVELOP. THIS
ACTIVITY IS EXPECTED TO EXIT THE AREA EARLY THIS EVENING
AS THE UPPER LEVEL DISTURBANCE MOVES INTO SOUTHWEST MISSOURI.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL APPROACH FROM THE NORTH LATE MONDAY NIGHT AND
WILL SAG SLOWLY SOUTH THROUGH THE AREA TUESDAY INTO WEDNESDAY.
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BECOME MORE WIDESPREAD
IN THE VICINITY OF THIS FRONT. OTHERWISE...TYPICAL LATE MAY
WEATHER WILL PREVAIL WITH ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS POSSIBLE EACH DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 25, 12:41 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
141 PM CDT SUN MAY 25 2008

OKZ068-069-072-251930-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
141 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH

AT 141 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF MARBLE CITY...MOVING NORTHEAST AT 17 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BUNCH AND MARBLE CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3588 9471 3571 9452 3555 9487 3560 9493
TIME...MOT...LOC 1841Z 227DEG 15KT 3564 9483

The radar

The Western Arkansas radar (KSRX), 75 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Madison

When
May 25, 2:20 PM CST
Where
Madison County, 1 mi S of Combs
Measured
1 in hail
Reported by
Public
Coordinates
35.806, -93.830

Hail, Washington

When
May 25, 2:30 PM CST
Where
Washington County, Greenland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.000, -94.170

Hail, Benton

When
May 25, 2:30 PM CST
Where
Benton County, 2 mi E of Rogers
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.330, -94.084

Thunderstorm Wind, Washington

When
May 25, 2:34 PM CST
Where
Washington County, 1 mi S of Fayetteville
Measured
57 kt (66 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.056, -94.170

A trained storm spotter estimated 65 mph wind gusts had blown down large tree limbs.

Hail, Benton

When
May 25, 2:35 PM CST
Where
Benton County, 6 mi E of Rogers
Measured
0.88 in hail
Reported by
Public
Coordinates
36.330, -94.012

Hail, Washington

When
May 25, 2:55 PM CST
Where
Washington County, 2 mi E of Elkins
Measured
0.75 in hail
Reported by
Public
Coordinates
36.000, -93.964

Thunderstorm Wind, Carroll

When
May 25, 3:12 PM CST
Where
Carroll County, 2 mi NE of Beaver
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.490, -93.745

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines. The trees and power lines blocked roads.

Hail, Madison

When
May 25, 3:45 PM CST
Where
Madison County, Pettigrew
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.820, -93.650

Thunderstorm Wind, Madison

When
May 25, 3:45 PM CST
Where
Madison County, St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.820, -93.770

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Flash Flood, Madison

When
May 25, 4:50 PM CST to 6:50 PM CST
Where
Madison County, 3 mi N of Delaney to 3 mi W of Delaney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.893, -93.900

Heavy rain caused water to flow over Highway 16 near Delaney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105359, 105361, 105362, 105364, 105367, 105371, 105380, 105383, 105388, 105395.